Arkansas, 2020

Tornadoes and Damaging Winds in Arkansas, January 11, 2020

January 11, 2020 · NWS JAN · 15 events in 2 counties and zones

A warm, moist airmass was in place across the region ahead of a potent January weather system. Ample wind energy also was present, which not only helped bring damaging winds with severe storms but also allowed for strong gradient winds to occur ahead of an eastward advancing squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$6.1 million
Crop damage
$1.4 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm, moist airmass was in place across the region ahead of a potent January weather system. Ample wind energy also was present, which not only helped bring damaging winds with severe storms but also allowed for strong gradient winds to occur ahead of an eastward advancing squall line. Severe weather occurred in the early morning hours of January 11th and continued across the ArkLaMiss region before noon, resulting in widespread wind damage as well as some tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 11, 12:04 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 11, 12:04 AM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1204 AM CST Sat Jan 11 2020

...SEVERE STORMS EXPECTED TONIGHT INTO SATURDAY MORNING...

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
Widespread MVFR cigs with occasional IFR cigs were reported at
530Z. Sites in the nw also reported se wind with gusts 25-30kts.
MVFR conditions will prevail through Saturday afternoon along with
gusts up to 60 mph as a band of strong to severe TSRA move across
the area. MVFR cigs will persist into Saturday evening in the
north while conditions improve to VFR elsewhere. /22/

&&

.DISCUSSION...
Warm moist air continues to increase over the CWA this evening
ahead of an approaching low pressure system. Temperatures have
risen this evening from the southwest and will continue to rise
after midnight and temperature curves have been adjusted. Morning
lows have been increased a couple degrees as well. Strengthening
wind fields ahead of the approaching system have not yet
translated into the strong gusty surface winds this evening but
this will change after midnight and the Wind Advisory will remain
in place. Regional radars showed a band of thunderstorms pushing
into western Arkansas trailing back across east Texas. The
northern portion of the band was advancing eastward faster than
the southern portion of the band. As far as timing of the activity
moving into our CWA, the northern portion of the band may skirt
our northwest most counties by 2am but the remainder of the band
is expected to arrive a little slower. There remains the potential
for a few discrete cells ahead of the main band that could be
severe and produce a tornado. Local radars only have a few showers
streaming north at mid evening and the increase in severe
potential is not expected to occur in our western zones until
after midnight. /22/

Prior discussion below:

Latest surface analysis indicates that the warm sector has surged
northward, now extending across all but far east and northeast MS.
In those areas, elevated showers and thunderstorms continue due to
isentropic lift across the warm frontal baroclinic zone. Further
west, the squall line was beginning to take shape from central TX
northeastward into eastern OK.

Mid/upper level storm system, over north Mexico/southwest TX
beginning to lift out as energy transitions northeast from the
base of the trough. As this continues, expect squall line to begin
picking up eastward momentum. Very impressive shear/instability
profile with 45-50 knots of 0-1km bulk shear, 60-70 knots of 0-6km
bulk shear and 700-1000 J/kg of MLCAPE in the pre-storm
environment this evening which will lead to widespread wind
damage and tornado potential. Some strong tornadoes will also be
possible as CAM data showing periodic discrete cells immediately
in advance of the line late tonight into Saturday morning. As the
surface based mixed environment continues into the evening, gusty
winds will increase as winds aloft respond to the ejecting
system. Will maintain the Wind Advisory through Saturday.

Mid level southwest flow will remain over the region as the
system departs Saturday night. By Sunday, the old frontal boundary
along the coast will begin heading north with isentropic ascent
becoming deep enough for showers to begin breaking out by Sunday
night and thunderstorms Monday. Periodic showers and
thunderstorms will continue until Thursday when a shallow polar
airmass pours into the region and winds aloft become more
zonal./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  70  36  63 /  73  97   2  10
Meridian      67  72  39  65 /  73  97   5   9
Vicksburg     66  69  36  60 /  93  98   1   8
Hattiesburg   68  72  41  66 /  66  97   4  15
Natchez       66  69  36  62 /  95  98   1  10
Greenville    62  64  35  55 /  97  97   1   2
Greenwood     66  69  36  58 /  85  96   2   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST Saturday for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 8 PM CST Saturday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 8 PM CST Saturday for ARZ074-075.

&&

22/GG
Hazardous weather outlook, Jan 10, 2:49 PM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CST Fri Jan 10 2020

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-034-040-041-112100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Washington-Issaquena-
Sharkey-
249 PM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Tonight through Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible. Some thunderstorms could
also produce damaging winds up to 80 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts up to 50 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ024>026-MSZ025>033-035>039-042>066-072>074-112100-
Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
249 PM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Saturday

FLOODING
THREAT...Limited
TIMING...Tonight through Saturday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts up to 50 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Shreveport radar (KSHV), 185 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 7 thunderstorm wind. Local standard time, as filed.

Tornado, Ashley

When
January 11, 2:45 AM CST to 2:52 AM CST
Where
Ashley County, 3.7 mi S of Lake Georgia Pacific to 2.38 mi S of Whitlow
Rating
EF1
Path length
4.45 mi
Path width
650 yd
Property damage
$600,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.177, -92.058

This tornado started in the swamp area on the eastern side of Felsenthal National Wildlife Refuge and tracked roughly due east and dissipated just after crossing Hancock Road. At the start, a few trees were damaged and that continued as the tornado tracked along Ashley 299 Road. Some trees were uprooted along this part of the path. The tornado intensified as it neared Ashley 14 Road and widened. Numerous trees were uprooted and snapped. Several outbuildings were damaged along with other minor damage to some homes with shingles off. Along a portion of Ashley 14 Road, heavy tree damage was noted along with several homes having trees on them. Numerous power lines were down as well. The tornado then weakened some with mostly minor type tree damage. Intensity increased again as it crossed Hancock Road. Here Beulahland Church sustained moderate roof damage along with two other homes having roof damage. Several power lines and poles were down as well. The tornado quickly dissipated just east of Hancock Road. Maximum peak winds were estimated at 108 mph.

Tornado, Ashley

When
January 11, 2:54 AM CST to 3:04 AM CST
Where
Ashley County, 1.98 mi NNE of Pugh to 2.04 mi NNE of Hamburg
Rating
EF1
Path length
9.11 mi
Path width
800 yd
Injuries
0 direct, 1 indirect
Property damage
$800,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.258, -91.961

This tornado started just west of Highway 133 near Ashley 181 Road and traveled roughly eastward to just east of Highway 425 where it dissipated north of Hamburg. At the start, scattered trees were damaged. As the tornado approached Highway 133, intensity increased and more were snapped and uprooted. A few power lines were down as well. Along Highway 133, two areas of focused damage were noted. One area had a few dozen trees uprooted and one large tree was on a mobile home. The other area was at the Trinity Church, where some roof damage occurred to the main building and the covered walkway was blown away. Numerous trees were uprooted and snapped along Ashley 497 Road and the Egypt Church building sustained damage. The large front covering was destroyed and the roof has some damage. Along Ashley 470 Road, heavy tree damage was noted along with several power lines down. Some homes had minor roof damage here as well as along Ashley 471 Road. Uprooted and snapped trees continued along the path. As the the tornado crossed Highway 189, a strong surge was noted on the north side of the path where a focused corridor of trees were damaged. Here a couple of trees were blown down on a mobile home. On the southern side of the path, at the intersection of Ashley 492 Road, several homes sustained roof damage with tin and insulation thrown. Trees were down here as well. The tornado continued across a wooded area where it crossed Ashley 491 Road, then Highway 425 before dissipating just east of Highway 425. There was one indirect injury which occurred during clean up after the tornado. Maximum peak winds were estimated at 105 mph.

Tornado, Ashley

When
January 11, 2:55 AM CST to 3:08 AM CST
Where
Ashley County, 1.84 mi N of North Crossett to 4.48 mi SE of Hamburg
Rating
EF1
Path length
10.31 mi
Path width
800 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
33.176, -91.944

This tornado started just off Highway 133 and continued just east of north where it dissipated just before reaching Highway 8, southeast of Hamburg. At the start, just a few trees were uprooted, some of which took a power line down along Highway 133. The tornado increased in intensity and width as it crossed Binnis Loop Rd. More trees were uprooted or snapped and a couple of homes sustained some roof damage. One large shed was destroyed with fragments of the roof thrown across the road. The tornado traveled along Highway 52 for quite a while. Along this part of the path, numerous trees were uprooted and snapped. Some power lines and poles were down as well. Quite a bit of uprooted trees were noted on the south side of the country club. The tornado moved over the airport where one large hangar had roof damage and the back wall had panels blown out. As the tornado neared Highway 425, the center was to the north side of Highway 52 and continued to snap and uproot trees. As it crossed Highway 425, numerous trees were snapped and uprooted. Moving east-northeast, the tornado began to weaken and dissipated just after crossing Ashley 312 Road. Maximum peak winds were estimated at 100 mph.

Thunderstorm Wind, Ashley

When
January 11, 3:00 AM CST
Where
Ashley County, 1.38 mi N of Old Milo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.300, -91.920

A tree was blown down across Highway 133 near Milo.

Thunderstorm Wind, Ashley

When
January 11, 3:05 AM CST
Where
Ashley County, 1.16 mi E of Hamburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.230, -91.800

Trees and power lines were blown down across Hamburg.

Tornado, Ashley

When
January 11, 3:07 AM CST to 3:25 AM CST
Where
Ashley County, 3.48 mi W of Mist to 2.38 mi E of Montrose
Rating
EF2
Path length
17.58 mi
Path width
1,000 yd
Continued into
Chicot, Ar (JAN)
Property damage
$2.8 million
Crop damage
$800,000
Reported by
NWS Storm Survey
Coordinates
33.264, -91.760

This tornado started just northeast of Hamburg along Ashley 70 Road and tracked roughly 20 miles to just east of Montrose in Chicot County. Thousands of trees were uprooted and snapped along the path along with numerous power lines and poles downed. Some of the heaviest damage was to a mobile home just off Ashley 129 Road. The home was thrown 15 to 20 feet and destroyed. Another mobile home was destroyed along Ashley 128 Road. The tornado then crossed Highway 82 near Ashley 301 Road. Power poles were broken here and a tractor shed was heavily damaged. From this point, the tornado mostly paralleled Highway 82 or tracked along it. Many power lines were down along with poles. Just east of Ashley 912 Road, one wooden high tension segment had the top broken out. In the Snyder community, some homes sustained roof damage and had trees down on them. North of Highway 82, near Horseshoe Lake, a lot of hardwood trees were heavily damaged and there were three segments of the wooden high tension poles and lines taken out. The tornado continued roughly along Highway 82 toward Montrose. The strongest core of the tornado remained north of the highway and downed two more wooden high tension segments before Montrose and two more just north of town to the west of Highway 165. In the town of Montrose, numerous trees were damaged along with many homes having some degree of roof damage or a handful more with a tree on the home. Just east of Montrose, near the Chicot County line and north of Highway 82, a metal high tension pole segment was taken down which supported the highest wind estimate of 130 mph. The tornado dissipated near County Road 293 on the north side of Highway 82. Maximum width was 1000 yards. Total path length was 20.51 miles. Max winds were 130 mph.

Thunderstorm Wind, Ashley

When
January 11, 3:17 AM CST
Where
Ashley County, 4.11 mi W of Sunshine
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.170, -91.600

Trees were blown down along Highway 8 between Hamburg and Parkdale.

Thunderstorm Wind, Ashley

When
January 11, 3:23 AM CST
Where
Ashley County, 0.9 mi SW of Boydell
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.360, -91.490

A tree was blown across Highway 165 in Boydell.

Tornado, Chicot

When
January 11, 3:25 AM CST to 3:28 AM CST
Where
Chicot County, 3.41 mi W of Cosgrove to 0.79 mi NW of Cosgrove
Rating
EF1
Path length
2.93 mi
Path width
900 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.303, -91.459

This tornado started just northeast of Hamburg along Ashley 70 Road and tracked roughly 20 miles to just east of Montrose in Chicot County. Thousands of trees were uprooted and snapped along the path along with numerous power lines and poles downed. Some of the heaviest damage was to a mobile home just off Ashley 129 Road. The home was thrown 15 to 20 feet and destroyed. Another mobile home was destroyed along Ashley 128 Road. The tornado then crossed Highway 82 near Ashley 301 Road. Power poles were broken here and a tractor shed was heavily damaged. From this point, the tornado mostly paralleled Highway 82 or tracked along it. Many power lines were down along with poles. Just east of Ashley 912 Road, one wooden high tension segment had the top broken out. In the Snyder community, some homes sustained roof damage and had trees down on them. North of Highway 82, near Horseshoe Lake, a lot of hardwood trees were heavily damaged and there were three segments of the wooden high tension poles and lines taken out. The tornado continued roughly along Highway 82 toward Montrose. The strongest core of the tornado remained north of the highway and downed two more wooden high tension segments before Montrose and two more just north of town to the west of Highway 165. In the town of Montrose, numerous trees were damaged along with many homes having some degree of roof damage or a handful more with a tree on the home. Just east of Montrose, near the Chicot County line and north of Highway 82, a metal high tension pole segment was taken down which supported the highest wind estimate of 130 mph. The tornado dissipated near County Road 293 on the north side of Highway 82. Maximum width was 1000 yards in Ashley County. Total path length was 20.51 miles. Maximum estimated winds in Chicot County were 88 mph, but 130 mph winds were estimated in Ashley County.

Thunderstorm Wind, Chicot

When
January 11, 3:30 AM CST
Where
Chicot County, 0.69 mi N of Dermott
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.530, -91.430

Several trees and numerous large branches were blown down across the city of Dermott.

Tornado, Chicot

When
January 11, 3:33 AM CST to 3:44 AM CST
Where
Chicot County, 1.93 mi W of Lake Vlg to 1.04 mi ENE of Luna
Rating
EF1
Path length
8.26 mi
Path width
550 yd
Continued into
Washington, Ms (JAN)
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$400,000
Reported by
NWS Storm Survey
Coordinates
33.335, -91.313

This tornado began on the southeast side of the Lake Village Municipal Airport on Airport Road where it rolled and almost destroyed a manufactured home. It is at Airport Road where one injury was reported due to a tree falling on a home. It then moved east-northeast to US Highway 278, breaking 8 to 10 wooden electrical poles. It moved to the northeast of the Lake Village community where it continued to knock down wooden electrical poles and began to uproot and snap large branches from softwood trees along North Lakeshore Drive and along the shore of Lake Chicot. The Lake Village Country Club along North Lakeshore Drive took damage to its roof on the backside. In addition, on the backside of the Country Club, a nearby forested area had multiple snapped large hardwood tree limbs in addition to the tin roof of a metal storage building peeled completely off. Also along North Lakeshore Drive, multiple trees were uprooted and snapped at a trailer park, where one trailer was blown across the street to near the bottom of Lake Chicot. As the tornado continued to track northeast, it moved along AR Highway 144, uprooting trees and snapping large hardwood limbs. Five electrical power poles were downed along Highway 144, as well as another trailer getting rolled to near the bottom of Lake Chicot. The tornado continued to snap large limbs and uproot hardwood trees as it moved across Pecan Ridge Drive. The tornado continued to just north of Levee Road where it lifted, but not before a few uprooting hardwood trees and snapping small to medium sized limbs. It is important to note that a large swath of severe wind speeds resulted in widespread downed trees on Lakehall Road, Sunnyside Road, Stuart Island Road and at the Lake Chicot State Park. Several of these trees fell on power lines causing outages to a large portion of the Lake Village community. This tornado then continued east-northeast across the MS River to across Lake Ferguson in Washington County, where the second floor was blown off of a lake house on South Ferguson Road. In addition, a high concentration of snapped and uprooted hardwood trees was noted on the backside of the lakehouse on South Ferguson Road, thus resulting in the upgraded EF-2 rating. It continued to move east to Highway 1 North where it snapped small to large hardwood tree limbs before dissipating. Estimated peak wind with this tornado was 127 mph. Max width was 850 yards. Total path length was 17.81 miles.

Thunderstorm Wind, Chicot

When
January 11, 3:34 AM CST
Where
Chicot County, Lake Vlg
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.330, -91.280

Trees were blown down across Lake Village.

Thunderstorm Wind, Chicot

When
January 11, 3:34 AM CST
Where
Chicot County, Macon Lake
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.420, -91.320

Multiple utility poles were snapped along US 65, including two concrete towers.

Tornado, Chicot

When
January 11, 3:36 AM CST to 3:37 AM CST
Where
Chicot County, 0.86 mi WNW of Myrtle Grove to 0.69 mi WNW of Myrtle Grove
Rating
EF1
Path length
0.17 mi
Path width
15 yd
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
33.303, -91.284

A brief tornado developed near US Highway 65/US Highway 278 near Arkansas Highway 159. It collapsed the center of a metal building where only one side and the front of the building were left standing. On the backside, a shed was completely destroyed. The tornado then moved east across the highway to the Delta Spindle Building, a metal warehouse building. Here, some windows were blown out and portions of the tin roof were peeled off and blew into the tree line on the backside of the business. In addition, the tornado broke a wooden power pole in the parking lot of the Delta Spindle Building before lifting. Maximum peak winds were estimated at 99 mph.

Tornado, Chicot

When
January 11, 3:50 AM CST to 3:52 AM CST
Where
Chicot County, 5.36 mi NE of Leland to 8.32 mi NE of Leland
Rating
EF1
Path length
2.97 mi
Path width
200 yd
Continued into
Washington, Ms (JAN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.419, -91.098

This tornado began on the southeast side of the Lake Village Municipal Airport on Airport Road where it rolled and almost destroyed a manufactured home. It is at Airport Road where one injury was reported due to a tree falling on a home. It then moved east-northeast to US Highway 278, breaking 8 to 10 wooden electrical poles. It moved to the northeast of the Lake Village community where it continued to knock down wooden electrical poles and began to uproot and snap large branches from softwood trees along North Lakeshore Drive and along the shore of Lake Chicot. The Lake Village Country Club along North Lakeshore Drive took damage to its roof on the backside. In addition, on the backside of the Country Club, a nearby forested area had multiple snapped large hardwood tree limbs in addition to the tin roof of a metal storage building peeled completely off. Also along North Lakeshore Drive, multiple trees were uprooted and snapped at a trailer park, where one trailer was blown across the street to near the bottom of Lake Chicot. As the tornado continued to track northeast, it moved along AR Highway 144, uprooting trees and snapping large hardwood limbs. Five electrical power poles were downed along Highway 144, as well as another trailer getting rolled to near the bottom of Lake Chicot. The tornado continued to snap large limbs and uproot hardwood trees as it moved across Pecan Ridge Drive. The tornado continued to just north of Levee Road where it lifted, but not before a few uprooting hardwood trees and snapping small to medium sized limbs. It is important to note that a large swath of severe wind speeds resulted in widespread downed trees on Lakehall Road, Sunnyside Road, Stuart Island Road and at the Lake Chicot State Park. Several of these trees fell on power lines causing outages to a large portion of the Lake Village community. This tornado then continued east-northeast across the MS River to across Lake Ferguson in Washington County, where the second floor was blown off of a lake house on South Ferguson Road. In addition, a high concentration of snapped and uprooted hardwood trees was noted on the backside of the lakehouse on South Ferguson Road, thus resulting in the upgraded EF-2 rating. It continued to move east to Highway 1 North where it snapped small to large hardwood tree limbs before dissipating. Estimated peak wind with this tornado was 127 mph. Max width was 850 yards. Total path length was 17.81 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyThe tornado archive for Arkansas, 2020Warnings in Arkansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867833, 867835, 867837, 871382, 871383, 869290, 871390, 871392, 869291, 871394, 869583, 871454, 871455, 867838, 869584.